Myth: Oral Contraceptives Cause Weight Gainby Eileen Bailey Health Writer
There are some myths that just won’t go away no matter how much scientific proof is offered. For example, millions of people still believe that you will catch a cold if you are out in the cold, especially if you are wet. But science tells us that colds are caused by a virus, not the weather. And so it goes with oral contraceptives and weight gain. Studies have consistently shown that oral contraceptives don’t cause weight gain, but yet, every day women go off the pill because they attributed a few extra pounds to their birth control method or look for other methods because they don’t want to gain weight.
When birth control pills were first on the market, they contained very high levels of both estrogen and progesterone. Estrogen, in high doses, can cause weight gain, because of fluid retention and increased appetite. At that time, taking the pill may have caused women to gain weight. But since that time, the hormone levels in oral contraceptives has been greatly reduced and are no longer the cause of weight gain.
A study published in the journal Human Reproduction in February 2011 looked at the impact of oral contraception and weight gain in rhesus monkeys, whose reproductive system is almost identical to humans. Half of the monkeys were considered obese and half were normal weight. The monkeys were given oral contraceptives for 8 months. During that time, the monkeys who were normal weight maintained their weight. Those who were overweight actually lost an average of 8.5 percent of their weight and 12 percent of body fat. According to the lead author of the study, Judy Cameron, Ph.D., “This study suggests that worries about weight gain with pill use appear to be based more on fiction than on fact.” 
In 2008, a review of 3 studies on birth control pills and weight saw no significant differences. The studies reviewed were double-blinded clinical trials, which means that some of the participants received placebos. Both sets of women, those who received hormone-based birth control and those who received placebos, were similar in weight gain by the end of the studies. Researchers found that some women, who quit the studies because they felt as if they were gaining weight, were actually taking the placebo. Other studies have shown that women taking hormone-based birth control gained less weight than those taking placebos.
One contraceptive, however, has been linked with weight gain, with a study showing an average weight gain of 11 pounds over 3 years. This is the injectable, progesterone only birth contraceptive – depot medroxyprogesterone acetate.
For many women, maintaining their weight is a constant struggle. Even the hint that oral contraceptives will cause weight gain stops many women from using it or stopping prematurely. But science and research doesn’t support their concerns.
 “Birth Control Pills Do Not Cause Weight Gain, New Research Suggests,” 2011, Jan 19, Staff Writer, ScienceDaily.com
“Combination Contraceptives: Effects on Weight,” MF Gallo et al, Cochrane Database Syst Rev. 2011;(9):CD003987
“Prospective Study of Weight Change in New adolescent Users of DMPA, NET-EN, COCs, Nonusers and Discontinuers of Hormonal Contraception,” 2010, ME Beksinska